New Jersey, 2021

Flash Flooding and Flooding in New Jersey, August 22 to 23, 2021

August 22 to 23, 2021 · NWS OKX · 12 events in 2 counties and zones

Rainfall from Tropical Storm Henri resulted in widespread flash flooding across portions of northeast New Jersey With a tropical airmass in place (precipitable water values greater than 2 inches), rainfall totals generally ranged from 2-4 inches, with this rain coming in addition to the 1-3 inches that fell during the predecessor rainfall event the night before. This resulted in widespread…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Rainfall from Tropical Storm Henri resulted in widespread flash flooding across portions of northeast New Jersey With a tropical airmass in place (precipitable water values greater than 2 inches), rainfall totals generally ranged from 2-4 inches, with this rain coming in addition to the 1-3 inches that fell during the predecessor rainfall event the night before. This resulted in widespread rainfall amounts of 3-7 inches in many locations over a 24-36 hour period. The ASOS at Newark Airport recorded a total of 4.67 inches across the two days, while the COOP observer in Harrison reported a two day total of 8.02 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 22, 1:03 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 22, 1:03 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
203 PM EDT Sun Aug 22 2021

.SYNOPSIS...
Tropical Storm Henri just off the CT/RI coast will be moving inland
this morning with impacts likely across parts of the local area
today through Monday. A stretch of hot weather is possible for
the middle of next week, followed by a cold frontal passage on
Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
**TROPICAL STORM CONDITIONS EXPECTED ACROSS PORTIONS OF LONG ISLAND AND
 SOUTHERN CONNECTICUT**

Bands of moderate to heavy rain continue to move across portions
of the forecast area. One moving east across southwestern
Connecticut and another moving south across western Long Island
and portions of New York City. Another band looks to be
developing across eastern portions of the Lower Hudson Valley as
well. These bands will continue to dump heavy rain as Henri
slowly moves northwest into southern New England.

Tropical storm force winds are expected along the south shore,
eastern Long Island and across southeast Connecticut, especially
from mid morning onward, with the strongest winds across the
Twin Forks and southeast coastal Connecticut. The highest winds
will likely occur before the middle of this afternoon. The
heaviest of the rain is expected to be to the west of Henri as
the system interacts with an upper level shortwave.
Additionally, some higher amounts can be expected across some of
the higher terrain well inland. The period of heaviest rain is
between 8 am and 2 pm Sunday, where 3 to 6 inches or more may
fall over much of Suffolk County. A flood watch remains in
effect for the entire region with moderate potential for flash
flooding and river flooding today into tonight.

Storm surge inundation is also a concern and there is potential
for life-threatening storm surge along the immediate shore of
Long Island, Southern Connecticut, and the Western Long Island
Sound. The timeline of impacts looks to be this morning through
this evening, with the storm weakening as it moves northward.
Additionally, heavy rain that may occur during times of high
tide could exacerbate flooding along these areas, as there will
be a combination of coastal and fresh water flooding.

Finally, there is the potential for an isolated tornadoes to
move through as Henri makes its approach and landfall. The Storm
Prediction Center has placed southeast Connecticut and eastern
Long Island in a marginal risk for severe storms. Large helicity
values are noted in the models, however surface based instability
could the limiting factor and the reason that the possibility of
tornadoes will not be more widespread.

Please refer to the National Hurricane Center and Hurricane
Local Statement for the official forecast track information.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Henri will track northwest into southern New England Sunday into
Sunday night, shifting the heavy rain into southwest Connecticut
and the Lower Hudson Valley during through Monday. A widespread
rainfall of 5 to 10 inches is possible as Henri losses forward
speed as it begins to be absorbed into the upper level trough.
Upper level southerly jet extending south of the region into the
Atlantic will help provide a tropical rich moisture source with
layer precipitable waters remaining near 2 inches tonight into
early Monday. The flood watch for the entire region has been
extended in time until 8 PM EDT Monday night to cover the
lingering rainfall into Monday as well as residual runoff and
river flooding anticipated.

The day 2 outlook for WPC has the area in a slight risk for
excessive rainfall. The potential is there for long fused minor
river flooding for down stream rivers such as the Passaic,
Saddle, and Housatonic Rivers. This situation will have to be
monitored throughout the day Monday for updates as much is
dependent on the exact location of heaviest rainfall.

Rain should come to an end late Monday night once the combined
upper level trough and Henri shift northeast into New England.
South winds become more westerly to southwesterly with overcast
skies beginning to scatter through the evening.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The focus turns to the heat Tuesday through Thursday. H85 temps
warm to around 18-19C in the Tue-Thu period as a ridge builds
into central New York state. The NBM looked a little low based
on these numbers on Wed and Thu, so for those two days went with
the MEX guidance for highs. There is still room for upward
adjustment temp wise. Dewpoints are progged to be in the upr 60s
to low 70s thru the period, yielding heat indices in the heat
advy range for much of the area based on the 2-day criteria with
much of the area being between 93 to 97 heat indices. Moreover
100 degree heat indices are also possible for some areas Wed and
Thu.

A cold front appears on track for late Fri with shwrs and tstms
possible as rain chances increase late into the week. Moisture
may linger into the weekend as the front stalls. Slight rain
chances expected both Saturday and Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Henri will track across CT this aftn, then into Northern New
England on Mon.

Rain, heavy at times, will continue this aftn. Cigs have been
around 1000 ft so kept IFR in the TAFs with rainfall increasing
which is expected to help lower cigs, particularly NYC arpts.
Conditions improve late tngt into Mon as the sys tracks nwd and
weakens, especially east of the low center which will be mainly
dry.

Winds will continue to back into this eve, then direction will
level out aft 2Z as the storm stalls. As the low changes
direction and pulls away, winds will back more sly during the
day on Mon.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Cigs may remain MVFR thru this eve, although confidence was too
low to include in the TAFs. Winds will continue to be updated in
subsequent TAFs based on the strength and track of Henri.

Additional shwrs and tstms may impact operations on Mon, but
timing and coverage is too uncertain attm.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Mon...MVFR or lower at times with shwrs and tstms.
.Tue...VFR.
.Wed...VFR.
.Thu...Mainly VFR but chances for aftn and eve tstms.
.Fri...Mainly VFR but chances for tstms late with a cold front.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Dangerous conditions develop on the waters through today due to
Henri. Tropical Storm Warnings in effect for all waters.
Conditions should begin to improve tonight into Monday. Please
refer to the National Hurricane Center for the official forecast
track information.

Waves are expected to build to anywhere from 10 to as much as 20
ft on the ocean waters this morning, with the highest waves
across the eastern ocean zone. Waves across the central and
eastern could build to 10 and 11 ft respectively. Up to 8 ft
waves are possible in the Gardiner's Bay. Waves and seas
eventually decrease tonight into early Monday.

Seas may remain abv 5 ft on the ocean Mon, Tue, and perhaps Wed.
Winds may be close to sca lvls on all waters Mon depending on the
position of Henri. All waters should be blw sca criteria for Thu and
Fri.

&&

.HYDROLOGY...
A Flood Watch continues for the entire area and now extends
through Monday evening. Hydrologic impacts today through Monday
will depend on the track and intensity of Henri. There is the
potential of a widespread 5-10 inches of rainfall today through
Monday evening for the Lower Hudson Valley and parts of Southern
Connecticut and 3 to 6 inches for elsewhere in associated with
Henri. Locally higher amounts are possible. Flash flooding is
possible, especially across NYC, Long Island and Connecticut. NYC
has already picked up 4 to 6 inches in some areas due to a
predecessor rainfall event last night.

No hydrologic impacts are expected Tue-Thu.

&&

.TIDES/COASTAL FLOODING...
There is potential for life threatening storm surge from Henri
across portions of the Long Island coast and southern Connecticut
coast today. Storm surge warnings are in effect.

Dangerous rip currents are expected through Monday due to
Tropical System Henri.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Monday evening for CTZ005>012.
     Tropical Storm Warning for CTZ005>012.
NY...Flood Watch through Monday evening for NYZ067>075-078>081-
     176>179.
     Tropical Storm Warning for NYZ070-071-078>081-177-179.
     High Rip Current Risk through Monday evening for NYZ075-080-
     081-178-179.
NJ...Flood Watch through Monday evening for NJZ002-004-006-103>108.
MARINE...Tropical Storm Warning for ANZ331-332-335-340-345-350-353-355.
&&

SYNOPSIS...JMC/DJ
NEAR TERM...DJ/JM/JP
SHORT TERM...DJ/JM
LONG TERM...JMC
AVIATION...JMC
MARINE...DJ/JP
HYDROLOGY...DJ/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 22, 10:58 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1158 AM EDT Sun Aug 22 2021

NJZ002-004-006-103>108-NYZ067>069-072-074-231600-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-New York (Manhattan)-Richmond (Staten Island)-
1158 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ071-078-079-177-231600-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Southern Westchester-Northwest Suffolk-
Northeast Suffolk-Northern Nassau-
1158 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Surge Warning.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Surge Warning.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-NYZ070-231600-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Northern Westchester-
1158 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ073-176-231600-
Bronx-Northern Queens-
1158 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-231600-
Kings (Brooklyn)-Southern Queens-
1158 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-179-231600-
Southwest Suffolk-Southern Nassau-
1158 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-231600-
Southeast Suffolk-
1158 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.
   Tropical Storm Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.
   Tropical Storm Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-231600-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1158 AM EDT Sun Aug 22 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-231600-
New York Harbor-
1158 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 22, 1:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
243 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     COASTAL FLOOD    1 SSW DARIEN            41.04N 73.48W
08/22/2021                   ANZ335             CT   PUBLIC

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            1 SSW DARIEN. PEAR TREE POINT BEACH PARKING
            LOT UNDER WATER.

&&

JMC
Local storm report, Aug 22, 2:15 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
315 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      HAWTHORNE               41.10N 73.80W
08/22/2021                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            DOT FLOODING ON TACONIC STATE PARKWAY BOTH
            DIRECTIONS BETWEEN STEVENS AVE AND COMMERCE
            STREET ALL LANES CLOSED.

&&

DR
Local storm report, Aug 22, 2:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
332 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FLASH FLOOD      ELMSFORD                41.05N 73.81W
08/22/2021                   WESTCHESTER        NY   LAW ENFORCEMENT

            SPRAIN BROOK PARKWAY NORTH CLOSED DUE TO
            FLOODING.

0330 PM     FLASH FLOOD      VALLEY STREAM           40.66N 73.71W
08/22/2021                   NASSAU             NY   LAW ENFORCEMENT

            ROCKAWAY BLVD CLOSED DUE TO FLOODING.

&&
Local storm report, Aug 22, 2:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      GREENVILLE              41.00N 73.82W
08/22/2021                   WESTCHESTER        NY   LAW ENFORCEMENT

            BRONX RIVER PARKWAY CLOSED DUE TO FLOODING.

&&
Local storm report, Aug 22, 2:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLASH FLOOD      JAMAICA                 40.71N 73.79W
08/22/2021                   QUEENS             NY   LAW ENFORCEMENT

            TUSKEGEE AIRMEN WAY CLOSED DUE TO FLOODING.

&&
Local storm report, Aug 22, 3:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
409 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FLASH FLOOD      HILLCREST               41.13N 74.04W
08/22/2021                   ROCKLAND           NY   LAW ENFORCEMENT

            N MAIN STREET CLOSED DUE TO FLOODING.

&&

The radar

The Brookhaven radar (KOKX), 107 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Bergen

When
August 22, 3:30 PM EST to 4:45 PM EST
Where
Bergen County, 1.01 mi NNW of Upper Saddle River to 0.94 mi NNW of Upper Saddle River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.084, -74.104

Cherry Lane in Upper Saddle River was closed due to flooding.

Flash Flood, Bergen

When
August 22, 4:19 PM EST to 4:45 PM EST
Where
Bergen County, 1.56 mi NE of Westwood to 1.04 mi W of Hillsdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.997, -74.060

Pascack Road was closed due to flooding between Washington Avenue and Freemont Avenue in Woodcliff Lake.

Flash Flood, Bergen

When
August 22, 4:43 PM EST to 8:18 PM EST
Where
Bergen County, 0.84 mi NW of Coytesville to 0.64 mi NW of Coytesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.887, -73.983

Forest Avenue was closed due to flooding between Dean Street and Van Brunt Street in Englewood.

Flash Flood, Passaic

When
August 22, 4:50 PM EST to 6:20 PM EST
Where
Passaic County, 0.28 mi WNW of Hawthorne to 0.26 mi NW of Hawthorne
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.951, -74.185

The Molly Ann Brook at North Haledon rose above minor flood stage (6.0 feet) at 5:50pm EDT August 22, quickly crested at a height of 6.99 feet at 6:25pm EDT, and fell back below flood stage at 7:20pm EDT.

Flash Flood, Passaic

When
August 22, 5:01 PM EST to 8:18 PM EST
Where
Passaic County, 1.09 mi ENE of West Milford Arpt to 0.97 mi ENE of West Milford Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.135, -74.350

Marshall Hill Road was closed due to flooding between Coolidge Terrace and the Agape Childcare Center in West Milford.

Flash Flood, Passaic

When
August 22, 5:03 PM EST to 8:18 PM EST
Where
Passaic County, 1.96 mi NW of Lakeside to 2.01 mi ENE of Hewitt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.202, -74.374

Police were dispatched to a home in West Milford due to a report of water entering the property through the windows and doors.

Flash Flood, Passaic

When
August 22, 5:38 PM EST to 8:18 PM EST
Where
Passaic County, 0.62 mi SSW of Awosting to 1.39 mi SSE of Awosting
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.161, -74.353

There were several feet of water in the basement of a home in Hewitt.

Flood, Bergen

When
August 22, 5:45 PM EST to 10:45 PM EST
Where
Bergen County, 0.83 mi WNW of Westwood to 0.7 mi NW of Westwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.986, -74.094

The Saddle River at Ridgewood rose above minor flood stage (5.0 feet) at 6:45pm EDT August 22. It then continued to rise, exceeding moderate flood stage (6.0 feet) at 8:45pm EDT before cresting at a height of 6.13 feet at 9:30pm EDT. The river fell below moderate flood stage at 10:15pm EDT and below minor flood stage at 11:45pm EDT.

Flash Flood, Passaic

When
August 22, 7:48 PM EST to 8:18 PM EST
Where
Passaic County, 0.42 mi NW of Wanaque to 0.48 mi ENE of Wanaque
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.035, -74.305

There were 3 to 4 feet of water in the basement of a home in Haskell.

Flood, Bergen

When
August 22, 9:15 PM EST to August 23, 10:30 AM EST
Where
Bergen County, 0.63 mi S of Rochelle Park to 0.62 mi S of Rochelle Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.891, -74.082

The Saddle River at Lodi rose above minor flood stage (6.0 feet) at 10:15pm EDT on August 22 and above moderate flood stage (7.0 feet) at 1:15am EDT August 23. The river then crested at a height of 7.54 feet at 3:15am EDT August 23. The river fell below moderate flood stage at 6:45am EDT and fell back below minor flood stage at 11:30am EDT August 23.

Flood, Bergen

When
August 22, 9:30 PM EST to August 23, 1:15 AM EST
Where
Bergen County, 0.46 mi SE of Hillsdale to 0.77 mi ESE of Hillsdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.995, -74.024

The Pascack Brook at Westwood rose above minor flood stage (5.0 feet) at 10:30pm EDT on August 22. It crested at a height of 5.15 feet at 12:15am EDT August 23, then fell back below flood stage at 2:15am EDT.

Flood, Bergen

When
August 23, 3:45 AM EST to 10:45 PM EST
Where
Bergen County, 0.79 mi WSW of Mahwah to 0.76 mi W of Mahwah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.097, -74.165

The Ramapo River at Mahwah rose above minor flood stage (8.0 feet) at 4:45am EDT August 23, crested at a height of 8.82 feet at 7:45am EDT, then fell back below flood stage at 11:45pm EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982241, 982245, 982253, 982603, 982252, 982248, 982254, 982598, 982255, 982261, 982590, 982566.